Alert archive / South Carolina / Tornado Warnings in 1996
Tornado Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at May 29, 1996, 9:02 PM EDT for Florence County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1996, 9:02 PM EDT (01:02 UTC)
- Expired
- May 29, 1996, 9:35 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 9:15 PM EDT | Thunderstorm Wind 70 | Effingham, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 300101 TORILM SCC041-300135- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 902 PM EDT WED MAY 29 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 935 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...EASTERN FLORENCE AT 900 PM EDT...A TORNADO WAS INDICATED BY WILMINGTON DOPPLER RADAR 1 MILE EAST OF EVERGREEN MOVING EAST AT 34 MPH.t THE TORNADO IS EXPECTED TO MOVE JUST NORTH OF PAMLICO BY 915 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 29, 2:28 PM EDT, 6 hours 34 minutes earlier.
Area forecast discussion, May 29, 2:28 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT NC 227 PM EDT WED MAY 29 1996 ZFP: GUD CHC POPS FOR TRW/RW SEEM IN ORDER TNGT FOR MHX FA. THE ONLY EXCEPTIONS CUD BE EXTREME SRN ZNS & PSBLY CSTL PLAIN. MDLS AGREE ON UNLOADING .5"-1" QPF FROM CNTRL CST N TO VA BORDER & OUTER BNKS & W/ AMOUNT OF UVV PROGGED GIVEN PREFNTL INSTAB...IT IS HARD TO ARGUE AGAINST. BY 12Z...850 MB FNT ALG THE CST & SFC FNT SHUD HAVE PUSHED THRU EVEN THE SRN CSTL WTRS. THU WILL PROB START OFF DREARY W/ LOW CLDS & PSBL LINGERING RASH...IMPROVING CONDS BY AFTN HOWEVER AS DRIER AIR WORKS SE FROM THE OH VLY. CONCERN FOR STRATO-CU HANGING ON LONGER THAN GDNC ALG OUTER BNKS & PARTS OF THE IMMEDIATE CST. MAYBE WE CUD HOLD OFF ON THE FULL-BOAR CLRNG FOR THE BNKS TIL THU NGHT. CWF: CONCERNS SHFT FROM A LGT FLO OSCILLATING FNT TYPE PROB TO WHETHER NE FLO ACRS THE WTRS TNGT-THU WILL ATTAIN SCA STATUS. PRELIM THINKING IS OVR THE NRN WTRS & SNDS...A VERY GUD LIKELYHOOD. FOR THE SRN WTRS ...A SURGE IS XPCTD...BUT OVRALL FLOW/SEAS LESS THAN UP N. CHATS W/ ILM & RDU CONCUR THAT TIMING AS WELL AS STRENGTH OF SURGE IS A LITTLE IFFY ATTM ON SRN WTRS...BUT EVENING SHFT WILL PROB WANT TO GO AHD & ISSUE SCA S OF CAPE LOOKOUT. DISC: AGREE W/ RDU SFD ABT SOME PTNL FOR SVR TNGT. WTR VPR PIX SHOW SPD MAX RACING THRU KY/TN THIS AFTN. PER LATEST SWOMCD...AIR MASS RECOVERY IN WRN NC ALMOST COMPLETE & APRS EWD THETA ADVTN WILL CONT THIS EVENING. SHRT WV ACRS TN VLY PROGGED TO CREATE GUD DYNAMIC FORCING AS IT REACHES THE CST LATE THIS EVENING. THE ACTION SHUD SHFT WELL OFFSHR THU W/ SOME LO LVL RESIDUAL MSTR HANGING BACK. NICE SQUEEZE BTWN 1009 LO PRES OFFSHR & 1026 HI PRES BLDG FROM THE NW WILL MAKE FOR WINDY CONDITIONS ALG CSTL AREAS TMRW. THANX FOR COORD THIS AFTN RDU/ILM. .MHX...SCA N OF CAPE LOOKOUT AND ON SNDS. RVT
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:07 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 48 min |
| May 29, 8:35 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 60 min |
| May 29, 9:13 PM EDT | Tornado Warning | ILM | Marion | 47 min |
| May 29, 9:36 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 49 min |
| May 29, 10:34 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 46 min |
| May 29, 10:44 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 36 min |
Nearby
Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.